Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS Raleigh, NC

June 30, 2020Franklin County, Johnston County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 30, 2020, 3:29 PM EDT for Franklin County, Johnston County, Wake County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2020, 3:29 PM EDT (19:29 UTC)
Expired
Jun 30, 2020, 4:00 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, NC, Johnston County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 24 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:30 PM EDTTSTM WND DMG2 Wnw Wendell, NCTREE ON A CAR AND POWER LINES DOWN NEAR EAGLE ROCK RD AND OLD BATTLE BRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WUUS52 KRAH 301929
SVRRAH
NCC069-101-183-302000-
/O.NEW.KRAH.SV.W.0089.200630T1929Z-200630T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
329 PM EDT Tue Jun 30 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  East central Wake County in central North Carolina...
  Northeastern Johnston County in central North Carolina...
  South central Franklin County in central North Carolina...

* Until 400 PM EDT.

* At 328 PM EDT, a severe thunderstorm was located near Zebulon, or
  14 miles east of Raleigh, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Zebulon, Knightdale, Wendell, Pilot and Emit. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3584 7824 3582 7826 3579 7824 3577 7825
      3575 7823 3575 7822 3573 7820 3559 7816
      3570 7847 3588 7849 3594 7827
TIME...MOT...LOC 1928Z 265DEG 7KT 3581 7839 

HAIL...1.00IN
WIND...60MPH
 
$$

Green
1 follow-up statement
047 
WWUS52 KRAH 302000
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
400 PM EDT Tue Jun 30 2020

NCC069-101-183-302009-
/O.EXP.KRAH.SV.W.0089.000000T0000Z-200630T2000Z/
Wake NC-Johnston NC-Franklin NC-
400 PM EDT Tue Jun 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WAKE...
NORTHEASTERN JOHNSTON AND SOUTH CENTRAL FRANKLIN COUNTIES WILL EXPIRE
AT 400 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty 
winds to 40-50 mph and heavy rain are still possible with this 
thunderstorm.

LAT...LON 3584 7824 3582 7826 3579 7824 3577 7825
      3575 7823 3575 7822 3573 7820 3559 7816
      3570 7847 3588 7849 3594 7827
TIME...MOT...LOC 1959Z 265DEG 7KT 3582 7832 

$$

JD/PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:15 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 30, 3:15 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
315 PM EDT Tue Jun 30 2020

.SYNOPSIS...
An upper level disturbance will track southeastward over North
Carolina this evening. A weak surface trough will remain in place
over central North Carolina this afternoon and tonight, then
drift into the Coastal Plain Wednesday. Drier conditions with
higher pressure will arrive Thursday and Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Tuesday...

A few pulse severe storms are possible, mainly along the NW to SE
corridor from Burlington to the Triangle to Rocky Mount south and
east to Fayetteville and Goldsboro through mid-evening. Isolated
strong storms are possible throughout central NC.

A belt of mid and high level cloudiness has been extensive from the
southern Appalachians ESE across the western Piedmont of NC this
into the afternoon now. This band of cloudiness has been thinning
somewhat since early afternoon, but was remaining in place. This has
greatly limited instability and convection over the southwestern
Piedmont into the Triad region thus far.

The storms over the Blue Ridge Foothills of VA and northwest NC are
building south and southwest toward the most unstable air. This
would put this development on the west side of the Yadkin River
(west of the Triad region through late day).

Robust scattered thunderstorms were developing along the surface
trough located over the eastern Piedmont and Coastal Plain. This
region has heated nicely into the mid to upper 80s, with dew points
in the lower to mid 70s. Corresponding MLCapes were on the
order of 1500 to 2000 J/kg in a tongue from FAY to RDU to near RWI.
There was fairly good ThetaE advection with surface moisture
convergence along the residual and new outflow boundaries. A few of
these storms may pulse to low end severe limits (near 60 mph wind
gusts and 1 inch hail potential) through early evening as they
work on outflow boundaries.

The other threat will be locally heavy rain as the PW's have come up
into the 1.7-2.0 inch range with a weak steering flow. Therefore,
locally heavy rain of 2+ inches per hour will occur. Most areas
should see the heaviest rain fall in 20 to 30 minutes limiting the
flood threat to minor.

The severe threat continues to be marginal limited by weak winds
aloft. Therefore, a few pulse severe storms are possible that
are typical of late June in NC. The storms will weaken and become
more isolated by mid to late evening and overnight.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 315 PM Tuesday...

Models continue to suggest more limited chances of PM thunderstorms
on Wednesday. A surface trough will push east into the far eastern
Piedmont and Coastal Plain by early to mid afternoon. This should
become the main focus for scattered thunderstorms. SPC has removed
the marginal risk for severe for the Day 2 outlook. However,
isolated pulse storms may again become strong - but likely remaining
just below the wind gust criteria. The higher POP (30-40 percent)
will be in the east, with lower POP (around 20-25 percent) in the
west. Highs again should be in the upper 80s to lower 90s. Lows in
the upper 60s to lower 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 345 AM Tuesday...

Thursday and Thursday night: The mid/upper level low, which has
parked it's self across the northeast U.S. and New England for the
past several days, is finally forecast to shift east-southeastward
and offshore Thursday. The trailing mid/upper level trough axis will
shift to the east of our area as well. This should result in drier
conditions on Thursday, with possibly a few isolated to widely
scattered showers/storm, mainly during the afternoon/evening (best
chance across the southeast/east). High temps on Thursday are
expected to be in the upper 80s to lower 90s, with lows in the upper
60s to lower 70s Thursday night.

Mostly dry weather is expected to continue on Friday through
Saturday morning in the wake of the departing trough. However,
additional s/w energy in renewed northwesterly mid level flow may
result in a return to isolated to scattered showers/storms for the
rest of the weekend, with the best chance of afternoon/evening
storms on Sunday. High temps on Saturday are expected to be in the
lower to mid 90s, withs highs a category cooler on Sunday (thanks to
increasing chances of showers and storms and resultant cloud cover).
Low temps this weekend are expected to be in the lower 70s, with a
few mid 70s possible in the southeast.

Early next week a mid/upper level disturbance is expected to lift
northeastward from the Deep South and into the Carolinas. Moisture
and lift associated with this system appears to remain to the south
and west of the area through Monday. However, we should see a
continued threat of mostly diurnal isolated to scattered showers and
storms with highs expected to be in the upper 80s to around 90.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
As of 100 PM Tuesday...

Generally VFR CIGS will dominate central NC this afternoon and
tonight. However, scattered showers and thunderstorms with MVFR CIGS
and VSBYS are expected. The highest probability of thunderstorms
will be at KINT and KFAY, with lesser chances at KRWI. Then later
tonight, some patchy sub-VFR stratus and even some ground fog are
possible, especially around KRWI.

Looking beyond 18z Wed, generally VFR conditions are expected with
the exception of a chance of PM showers and thunderstorms. The
highest probabilities of a storm will be at KFAY. As drier air
pushes in from the north Wed night, shower/storm chances will trend
down and be lower than usual Thu and Fri. Generally VFR conditions
expected.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...BSD
AVIATION...Badgett
Hazardous weather outlook, Jun 30, 4:14 AM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
414 AM EDT Tue Jun 30 2020

NCZ007>011-021>028-043-010930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Wilson-
414 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ038>042-073>078-083>086-088-089-010930-
Davidson-Randolph-Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
414 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A few strong to severe storms are possible today across south central
North Carolina, mainly along and south of Highway 64. Damaging wind
gusts over 60 mph are the primary threat, mainly between 3 pm and 8
pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jun 30, 12:47 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1247 PM EDT Tue Jun 30 2020

NCZ089-301745-
Sampson NC-
1247 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SAMPSON COUNTY UNTIL 145
PM EDT...

At 1246 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowdens, or 9 miles northeast of Clinton, moving south at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Clinton, Harrells and Turkey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3514 7834 3517 7816 3509 7817 3508 7816
      3490 7815 3474 7820 3471 7813 3472 7811
      3471 7811 3468 7816 3461 7821 3460 7826
TIME...MOT...LOC 1646Z 348DEG 22KT 3509 7822

Green
Special weather statement, Jun 30, 1:11 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
111 PM EDT Tue Jun 30 2020

NCZ089-301745-
Sampson NC-
111 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAMPSON COUNTY
UNTIL 145 PM EDT...

At 110 PM EDT, Doppler radar was tracking a strong thunderstorm near
Godwin, or 19 miles southeast of Lillington, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Newton Grove, Hobbton and Spivey's Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3513 7864 3517 7864 3517 7863 3520 7864
      3520 7863 3521 7863 3523 7862 3525 7862
      3527 7858 3530 7858 3530 7853 3526 7848
      3526 7841 3528 7832 3528 7830 3526 7828
      3502 7836
TIME...MOT...LOC 1710Z 285DEG 13KT 3521 7857

Green
Special weather statement, Jun 30, 2:43 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Raleigh NC
243 PM EDT Tue Jun 30 2020

NCZ026-041-301915-
Franklin NC-Wake NC-
243 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAKE AND CENTRAL
FRANKLIN COUNTIES UNTIL 315 PM EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wake Forest, or 13 miles southwest of Louisburg, moving northeast at
10 mph.

Penny size hail and wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Wake Forest, Bunn, Rolesville and Youngsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3594 7818 3591 7820 3582 7843 3597 7857
      3614 7837
TIME...MOT...LOC 1843Z 233DEG 7KT 3594 7843

Green

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:29 AM EDTSpecial Weather StatementRAHEdgecombe61 min
Jun 30, 12:47 PM EDTSpecial Weather StatementRAHSampson58 min
Jun 30, 1:11 PM EDTSpecial Weather StatementRAHSampson34 min
Jun 30, 2:43 PM EDTSpecial Weather StatementRAHFranklin32 min
Jun 30, 2:53 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake52 min
Jun 30, 3:52 PM EDTSpecial Weather StatementRAHWilson38 min
Jun 30, 4:09 PM EDTSpecial Weather StatementRAHJohnston51 min
Jun 30, 4:35 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne40 min
Jun 30, 5:01 PM EDTSpecial Weather StatementRAHPerson44 min
Jun 30, 5:31 PM EDTSpecial Weather StatementRAHDurham44 min
Jun 30, 5:53 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Person52 min
Jun 30, 6:43 PM EDTSpecial Weather StatementRAHWake47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.